Texas, 2015

Flash Flooding in Texas, March 21, 2015

March 21, 2015 · NWS CRP · 8 events in 4 counties and zones

A frontal boundary stalled over the Coastal Bend on March 21st. Abundant moisture moved into the region from Deep South Texas as a strong upper level low pressure system moved into the Texas Big Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A frontal boundary stalled over the Coastal Bend on March 21st. Abundant moisture moved into the region from Deep South Texas as a strong upper level low pressure system moved into the Texas Big Bend. Widespread showers and thunderstorms formed over the Brush Country during the early morning hours. The showers and thunderstorms moved east into the Coastal Bend later in the morning. This activity then trained over the same area before noon. This led to flooding of creeks and low lying areas across the Coastal Bend during the late morning into the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 21, 5:27 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 21, 5:27 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
627 AM CDT SAT MAR 21 2015

.DISCUSSION...UPDATED FOR 12Z AVIATION.

&&

.AVIATION...MOSTLY IFR AND LIFR CONDITIONS EXPECTED TODAY...EXCEPT
FOR LRD TAF SITE. LRD IS GETTING MAINLY BEHIND THE MOISTURE POOL
ASSOCIATED WITH THE UPPER LEVEL DISTURBANCE. THIS HAS ALLOWED THEM
TO BREAK OUT TO A VFR CONDITION. COULD SEE BRIEF LOWER CIGS WITH
SHOWERS YET THIS MORNING...BTU WILL PROBABLY BE MAINLY VFR TODAY.
ALI COULD BREAK OUT TO VFR THIS AFTERNOON BUT THINK VCT AND CRP
WILL REMAIN IFR TO LIFR ALL DAY WITH RAIN EXPECTED. COULD SEE A
FEW THUNDERSTORMS NEAR THESE TERMINALS AS WELL.

&&

.PREV DISCUSSION... /ISSUED 253 AM CDT SAT MAR 21 2015/

SHORT TERM (TODAY THROUGH SUNDAY)...ONGOING RAIN EVENT
PROGRESSING SLOWER THAN EXPECTED...BUT STILL EXPECTED TO BRING
WIDESPREAD RAIN TO SOUTH TEXAS. UPPER LEVEL LOW HAS BEEN SLOW TO
KICK OUT. AN EMBEDDED SHORTWAVE IS JUST NOW APPROACHING LAREDO AND
SHOULD PROVIDE SOME ENHANCEMENT TO CONVECTIVE ACTIVITY. ON THE
OTHER SIDE OF THE FORECAST AREA...COLD FRONT PUSHED INTO THE
NORTHERN PART OF THE AREA QUICKER THAN EXPECTED...BUT HAS MOVED AT
A SNAILS PAST OVERNIGHT...JUST NOW APPROACHING CORPUS. AHEAD OF
THE FRONT DENSE FOG IS NOTED IN NEARSHORE MARINE AREAS AND
BAYS...AND HAS ADVECTED A FEW MILES INLAND INTO THE COASTAL
COUNTIES. THE FRONT SHOULD STALL THIS MORNING...BUT THE EXACT
POSITION WHERE IT STALLS HAS YET TO BE DETERMINED. MOST MODELS
INDICATE IT STALLING BEFORE PUSHING OFFSHORE...WHICH SEEMS THE
MOST LIKELY. THE GFS MODEL THOUGH PUSHES IT INTO THE NEARSHORE
WATERS. HAVE FOCUSED IT JUST INLAND FOR THE DAY.

THAT...IN TURN...LEADS TO A BETTER CHANCE FOR THUNDERSTORMS IN FAR
SOUTHEAST PORTION OF CWA...IN WARM SECTOR AHEAD OF THE FRONT. THIS
THIS WOULD BE MAINLY SOUTH OF CORPUS...AND WITH ABUNDANT CLOUD COVER
AND LOW LEVEL MOISTURE INSTABILITY WILL STAY SMALL...BUT NOT ZERO.
SPC HAS THAT REGION IN MARGINAL RISK FOR STRONG/SEVERE STORMS FOR
HAIL OR WIND. WILL NOT INCLUDE ANY SEVERE WORDING AS STILL THINK
IT'S A MINIMAL CHANCE.

NOW...THE HEAVY RAIN SITUATION...WILL MAINTAIN FLASH FLOOD WATCH FOR
THE AREA GIVEN HIGH MOISTURE CONTENT FROM RECENT RAINS. THINKING
DAYTIME ACCUMULATIONS WILL BE 1-1.5 INCH ACROSS MOST OF THE
AREA...WITH WEST AND NORTHWEST ZONES GETTING THE BULK OF THEIR RAIN
IN THE OVERNIGHT PERIOD BEFORE SUNRISE. RAINFALL RATES OVERALL HAVE
STAYED UNDER CONTROL...STAYING MAINLY UNDER 1 INCH PER HOUR. THIS
HAS TEMPERED ANY FLASH FLOODING ISSUES THUS FAR. WITH UPPER LEVEL
SHORT WAVE APPROACHING THOUGH...COULD START TO SEE SOME HIGHER
RATES. RAIN HAS YET TO MOVE INTO AREAS WHERE HEAVIEST RAIN FELL
EARLIER IN THE WEEK WHERE FLOOD THREAT WILL BE HIGHEST.

UPPER LEVEL TROUGH WILL BE LIFTING OUT OF THE AREA LATER TODAY AND
ON SUNDAY...SHOULD SEE POPS DECREASE QUICKLY FROM THIS EVENING ON.
WILL KEEP POPS INTO SUNDAY ALONG THE COAST AS THE FRONT REMAINS
STALLED IN THE AREA.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...MUCH QUIETER WEATHER IN
STORE FOR EARLY NEXT WEEK AS THE UPPER TROUGH CONTINUES TO MOVE
FARTHER EAST ACROSS THE SOUTHEASTERN STATES WITH RIDGING DEVELOPING
OVERHEAD. WARMER AND DRIER CONDITIONS WILL LEAD TO PLEASANT
CONDITIONS...WITH HIGHS REACHING INTO THE UPPER 70S ACROSS MOST
LOCATIONS TO MID 80S OUT WEST. RAIN CHANCES RETURN LATE NEXT AS
SURFACE HIGH PRESSURE OVER THE REGION SHIFTS EAST. MOISTURE RIDES UP
ON THE WESTERN PERIPHERY OF THE HIGH WITH LOW END CHANCE POPS
THURSDAY THROUGH FRIDAY. MODELS ARE HINTING AT A LATE SEASON FRONT
TO MOVE THROUGH TOWARD THE END OF THE WEEK...WITH GFS BRINGING THE
FRONT THROUGH FRIDAY...AND THE EURO/CANADIAN BRINGING IT THROUGH ON
THURSDAY. FOR NOW...TOOK A BLEND ON TIMING LEANING CLOSER TO THE
SLOWER GFS...AS ALL MODELS CONTINUE TO CREATE WEAK RIDGING AND ZONAL
FLOW ALOFT AS THE ASSOCIATED UPPER TROUGH CUTS OFF A LOW AND THE LOW
RETROGRADES TOWARD BAJA CALIFORNIA. DRIER CONDITIONS ARE EXPECTED
FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  60  78  60  78  /  90  50  10  10  10
VICTORIA          68  58  75  56  77  / 100  50  20  10  10
LAREDO            69  59  81  60  84  /  80  30  10  10  10
ALICE             70  59  81  59  82  /  90  30  10  10  10
ROCKPORT          70  61  72  62  71  /  90  60  20  10  10
COTULLA           68  57  80  57  83  /  80  30  10  10  10
KINGSVILLE        71  60  80  59  82  /  80  40  10  10  10
NAVY CORPUS       70  62  72  62  73  /  90  50  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM WELLS...
     KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     O'CONNOR...COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS
     OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL OUT 20 NM.

&&

PZ/83...AVIATION
Hazardous weather outlook, Mar 21, 4:40 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
540 AM CDT SAT MAR 21 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
540 AM CDT SAT MAR 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON. HEAVY RAINFALL
OF 1 TO 3 INCHES POSSIBLE...WITH ISOLATED HIGHER AMOUNTS.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS
TODAY IN THE COASTAL BEND MAY BE STRONG WITH SMALL HAIL AND
STRONG WINDS...BUT SEVERE THUNDERSTORMS ARE UNLIKELY.

A MARINE DENSE FOG ADVISORY IS IN EFFECT FOR THE BAYS AND
NEARSHORE WATERS THROUGH THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AND
THURSDAY NIGHT WITH A COLD FRONT MOVING THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON IN THE COASTAL
BEND.

PZ/CB

In the hours before

Local storm report, Mar 21, 7:53 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
853 AM CDT SAT MAR 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       FULTON                  28.07N 97.04W
03/21/2015  M0.70 INCH       ARANSAS            TX   EMERGENCY MNGR

            LAW ENFORCEMENT REPORTING SOME MINOR STREET FLOODING IN
            FULTON AREA FROM HEAVY RAINFALL. ROCKPORT ASOS RECORDED
            0.70 INCH OF RAINFALL IN PAST HOUR.

&&

JMETZ

The radar

The Corpus Christi radar (KCRP), 45 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Jim Wells

When
March 21, 9:15 AM CST to 9:45 AM CST
Where
Jim Wells County, 0.92 mi SE of Orange Grove to 1.66 mi SE of Orange Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.960, -97.920

Low water crossings were flooded on County Road 454 east of Orange Grove.

Flash Flood, Jim Wells

When
March 21, 9:17 AM CST to 9:45 AM CST
Where
Jim Wells County, 0.92 mi SW of Orange Grove to 1.04 mi SW of Orange Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
27.960, -97.940

Water was rushing across Farm to Market Road 624 west of Orange Grove.

Flash Flood, Nueces

When
March 21, 9:17 AM CST to 9:45 AM CST
Where
Nueces County, 1.51 mi NNE of Robstown to 0.84 mi N of Robstown
Cause
Heavy Rain
Reported by
Public
Coordinates
27.800, -97.660

Water was flowing across Farm to Market Road 1889 north of Robstown and on West Avenue G in Robstown.

Flash Flood, Nueces

When
March 21, 9:34 AM CST to 10:04 AM CST
Where
Nueces County, 1.51 mi SSW of Agua Dulce to 0.97 mi SW of Agua Dulce
Cause
Heavy Rain
Reported by
Public
Coordinates
27.780, -97.910

Portions of 3rd Street and surrounding roads were flooded in Agua Dulce.

Flash Flood, Nueces

When
March 21, 9:42 AM CST to 10:12 AM CST
Where
Nueces County, Bishop to 1.19 mi W of Bishop
Cause
Heavy Rain
Reported by
Public
Coordinates
27.580, -97.800

Several streets were flooded in Bishop.

Flash Flood, Nueces

When
March 21, 10:12 AM CST to 10:42 AM CST
Where
Nueces County, 2.41 mi NNE of Chapman Ranch to 3.24 mi N of Chapman Ranch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
27.610, -97.450

Highway 286 was flooded across north bound lanes near the intersection of County Road 14 about 2 miles north of Chapman Ranch.

Flash Flood, San Patricio

When
March 21, 11:00 AM CST to 11:30 AM CST
Where
San Patricio County, 2.29 mi NE of Odem to 2.84 mi NE of Odem
Cause
Heavy Rain
Reported by
Public
Coordinates
27.970, -97.550

Video from the public showed water flowing across Farm to Market Road 1944 south of Sinton.

Flash Flood, Aransas

When
March 21, 11:18 AM CST to 11:48 AM CST
Where
Aransas County, 1.38 mi N of Rockport to 1.6 mi WSW of Fulton
Cause
Heavy Rain
Reported by
Public
Coordinates
28.040, -97.050

Several streets were flooded in Rockport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564478, 564479, 564480, 564490, 564491, 564502, 564503, 564504.